Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 233, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2005, 2:41 PM CDT for Baldwin County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 2:41 PM CDT (19:41 UTC)
- Expired
- Aug 17, 2005, 3:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 171942 SVRMOB ALC003-172015- /O.NEW.KMOB.SV.W.0233.050817T1941Z-050817T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 241 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWEST ALABAMA * UNTIL 315 PM CDT * AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELSANOR AND MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELBERTA BY 255 PM CDT SUMMERDALE BY 310 PM CDT FOLEY BY 315 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3044 8747 3061 8756 3051 8785 3031 8774 $$ JC
1 follow-up statement
000 WWUS54 KMOB 172000 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 259 PM CDT WED AUG 17 2005 ALC003-172015- /O.CON.KMOB.SV.W.0233.000000T0000Z-050817T2015Z/ BALDWIN AL- 259 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR SOUTH CENTRAL BALDWIN COUNTY... AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUMMERDALE MOVING SOUTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FOLEY AND 6 MILES SOUTHEAST OF CLAY CITY BY 315 PM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3044 8760 3055 8766 3049 8783 3036 8775 $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:40 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 17, 2:40 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CDT WED AUG 17 2005 .SYNOPSIS...FORECAST AREA REMAINS UNDER SHEAR AXIS BETWEEN WEST-EAST ORIENTED UPPER RIDGE FROM TX TO THE CAROLINAS...AND LOW OVER THE NORTHERN GULF. MID/UPPER LEVEL SUBSIDENCE/DRYING OVER THE FORECAST AREA EVIDENT ON H2O VAPOR IMAGERY AND EGLIN SOUNDING...WHERE THE PRECIPITABLE WATER VALUE HAVE DROPPED FROM 2.08 12Z TUE TO 1.86 12Z TODAY. HOWEVER...LOW LEVEL MOISTURE REMAINS VERY HIGH WITH SFC-850 MB MEAN SPECIFIC HUMIDITY VALUES NEAR 16 G/KG. STRONG INSOLATION THIS MORNING HAS GIVEN WAY TO A MODERATE CUMULUS FIELD AND SCATTERED SHOWERS AND THUNDERSTORMS THAT CONTINUE TO EXPAND IN COVERAGE AS WEAK 860 MB CAPPING IS OVERCOME BY COLLIDING OUTFLOW BOUNDARIES. && .SHORT TERM...WEAK STEERING WINDS WILL ALLOW THUNDERSTORMS TO DRIFT SLOWLY (MAINLY TO THE SOUTHWEST) WITH THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL. SBCAPE VALUES BETWEEN 2500-3500 J/KG AND DRIER AIR ALOFT HAS ELEVATED THE POTENTIAL FOR WET MICROBURSTS COMPARED TO YESTERDAY. MODELS IN GOOD AGREEMENT SHIFTING UPPER LOW WEST TOWARD SOUTHERN TX OVER THE NEXT 36 HOURS. STACKED HIGH PRESSURE WILL DOMINATE THE FORECAST AREA THROUGH THE WEEKEND PROVIDING HOT...HUMID AND HAZY CONDITIONS. LOWS...MID 70S / HIGHS...MID 90S. && .LONG TERM...SHOULD CONTINUE TO SEE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED. ECMWF AND GFS DIG A MEDIUM AMPLIFIED TROUGH OVER THE NORTHERN PLAINS BY FRIDAY NIGHT...AND THEN MOVE IT EAST OVER THE GREAT LAKES THROUGH THE WEEKEND. THE COLD POOL ASSOCIATED WITH THIS SYSTEM IS FORECAST TO BE ABOUT THE SAME TEMPERATURE AS THE CURRENT SYSTEM OVER QUEBEC...BUT ABOUT 500 MILES FURTHER TO THE SOUTH. THIS MAY SEND A SHALLOW FRONT THROUGH THE AREA EARLY NEXT WEEK. HOWEVER...FRONTOGENESIS IS EXPECTED TO BE VERY WEAK...AND MID/UPPER LEVEL LAPSE RATES ACTUALLY DECREASE AS EASTERLY WAVES MOVES ACROSS THE CENTRAL GULF. THEREFORE...WILL NOT INCREASE RAIN CHANCES AT THIS TIME. && .MARINE...A RIDGE OF HIGH PRESSURE WILL BUILD WEST ACROSS THE NORTHERN GULF OF MEXICO THROUGH THE WEEKEND. WINDS AND SEAS WILL REMAIN GENERALLY LIGHT WITH LOCALLY HIGHER WINDS NEAR SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY EARLY MORNINGS AND AFTERNOONS. /10 && .FIRE...NO CONCERNS THROUGH THE FORECAST PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 75 92 75 94 / 20 40 30 50 PENSACOLA 77 92 76 93 / 20 40 30 50 DESTIN 78 91 79 91 / 20 40 30 50 EVERGREEN 73 92 74 93 / 20 40 40 50 WAYNESBORO 74 93 74 95 / 20 50 30 50 CAMDEN 73 92 74 94 / 20 50 40 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && /22
Hazardous weather outlook, Aug 17, 6:00 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT WED AUG 17 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 600 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS MORNING...BECOMING MOST NUMEROUS OVER THE INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI AND THE ADJACENT ALABAMA COUNTIES BY THIS AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN DANGER TO LIFE AND PROPERTY. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...SCATTERED MAINLY LATE MORNING AND AFTERNOON THUNDERSTORMS WILL CONTINUE TO PRODUCE A LIGHTNING DANGER EACH DAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS WILL NOT BE NECESSARY THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 17, 1:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 143 PM CDT WED AUG 17 2005 ALZ063-171915- LOWER MOBILE- 143 PM CDT WED AUG 17 2005 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTH MOBILE COUNTY... AT 143 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE THUNDERSTORM OVER THE ST ELMO AREA IN SOUTH MOBILE COUNTY. THIS STORM WAS DRIFTING TO THE WEST AT 5 TO 10 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRAND BAY AND DEES THROUGH 215 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 17, 2:26 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 226 PM CDT WED AUG 17 2005 ALZ064-172000- LOWER BALDWIN- 226 PM CDT WED AUG 17 2005 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTH BALDWIN COUNTY... AT 221 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES SOUTH OF ELSANOR...AND MOVING SOUTHWEST AT 5 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... ELBERTA AND SUMMERDALE THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.